Ok, if you’ve decided to get Botox for your dystonia, you probably know what I’m talking about. There is definite pain that comes from the shots. I’ve had three different doctors give me injections. There is always burning after the shots, but depending on the technique of the doctor, I had different amounts of pain after the shots. I’m not talking about pain that comes from waiting for the Botox to kick in or when the Botox is too strong. I’m talking about pain right where the shots go into your body.
I am not a doctor. These are just techniques that I use:
-Ibuprofen for two days before the shots. In order to prevent some of the inflammation from the shots, the ibuprofen helps prevent some of that. If you can’t tolerate taking it orally, there is a prescription cream that is an anti-inflammatory called Voltaren.
If you think about it, getting the shots if fairly traumatic to your body. The needles are long and go into very tight muscles. I know that I feel like I’ve been in a car crash the next day.
-Pain killers. I take a prescription pain killer about 30 minutes before I get my shots. I don’t take enough to make me fall asleep, but I think it helps. If you are new to getting shots, your doctor may still be trying to figure out where to put the shots, so I would ask the doctor about taking anything that could relax your muscles. Since mine go in the same place every time for 3 years, I feel ok about taking it. My doctor only consults a chart from the previous time, even though she uses an EMG machine. She goes so fast that there is no way she can hear it.
-Ice. While heat might seem like a good idea, it will only increase blood flow to the area, which will increase the inflammation.
-Rest and support your neck. If you are experiencing pain, don’t push yourself. If you can sit in a recliner, rather than a regular chair, sit there!
-Listen to your body! If you need to sleep, sleep. If you need pain medication or a muscle relaxer, this is not the time to be stoic.
I hope some of those tips will help you through getting your Botox shots. I know that it’s only 3-4 times a year, but they are very disruptive in my life. It took a few years of shots in order to get my routine in order.
The biggest reason that I wrote this post is because no matter how I worded my search terms, I could not find any tips on dealing with the pain associated with botox injections for dysonia. The Mayo Clinic’s website offers the common side effects like headaches, flu-like symptoms, and swelling and bruising at the injection site, but there are no tips on dealing with those pains! Dystonia injection pain is likely different from the pain you would experience if you were getting the injections for another condition. It took a lot of trial and error to come up with the right combinations of medications and topical treatments for me to be able to withstand the Dystonia injection pain. I had to come up with a strategy with my pain specialist, even though my neurologist gives me the shots. My neurologist didn’t really care. She just referred me to a pain specialist, when I already had one. So, if your neurologist is not sympathetic, please find a good pain management specialist.